Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 372, NWS Dodge City, KS

October 3, 2004Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 3, 2004, 7:24 PM CDT for Stafford County, Kansas. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 3, 2004, 7:24 PM CDT (00:24 UTC)
Expired
Oct 3, 2004, 8:15 PM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Stafford County, KS

The radar

The Wichita radar (KICT), 117 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 7:25 PM CDTHAIL 0.883 E Hudson, KS
Oct 3, 7:25 PM CDTHAIL 0.883 E Hudson, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1003 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1003 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1975 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 040024
SVRDDC
KSC185-040115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
724 PM CDT SUN OCT 3 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 815 PM CDT

* AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HUDSON...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHEASTERN STAFFORD COUNTY...
  HUDSON...

LAT...LON 3819 9874 3801 9872 3802 9847 3825 9848

$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 3:05 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Oct 3, 3:05 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CDT SUN OCT 3 2004

.DISCUSSION...

DAYS 1-2...

MAIN CHALLENGE IS UPCOMING PCPN EVENT FOR THE HIGH PLAINS FOR EARLY
THIS WEEK.  SECONDARY CHALLENGE IS HIGH TEMPS TUESDAY.

UPPER JET SPLIT FLOW REGIME CONTINUES TO DOMINATE THE LARGE SCALE
PATTERN ACROSS THE PNA SECTOR.  SIGNIFICANT JET STREAK WAS NOTED
OVER CENTRAL/SOUTHERN CANADA PER RAOB DATA AND WV LOOP, WHICH HAS
AIDED IN SUBTLE FRONTAL PUSH INTO NORTHERN PLAINS.  VERY WEAK
FRONTOGENETIC FORCING WAS NOTED WITH THIS COLD FRONT DUE TO THE
LACK OF STRONG BAROCLINICITY.  THE MOST NOTABLE BAROCLINICITY WAS
STILL WELL UP INTO NORTH DAKOTA THIS AFTERNOON.  SOME OF THIS COLD
AIR ALONG THE CANADA/NORTH DAKOTA BORDER WILL BEGIN TO INVADE THE
CENTRAL PLAINS OVERNIGHT AS SURFACE HIGH BUILDS RAPIDLY
SOUTHEASTWARD IN THE WAKE OF THE S/WV TROUGH PASSAGE IN THE
NORTHERN BRANCH.

LOOKING UPSTREAM, A DEEP TROUGH HAS FORMED ALONG 150W WITH
SIGNIFICANT UPSTREAM UPPER JET WINDS CONTINUING TO DEEPEN THE
TROUGH.  SOME OF THIS ENERGY IS BREAKING THROUGH THE UPPER HIGH OVER
THE PACIFIC NORTHWEST...CUTTING UNDERNEATH AND INTERACTING WITH THE
SUBTROPICAL JET.   IN THE SOUTHERN STREAM, A S/WV TROUGH WEST OF THE
CENTRAL CALIFORNIA COAST WILL DEEPEN AS IT MOVES ASHORE.  BY MONDAY
NIGHT, THIS WAVE WILL ENTER THE 4-CORNERS REGION.  SOUTHERLY TO
SOUTHEASTERLY 850-700MB FLOW WILL PUMP AMPLE MOISTURE NORTHWESTWARD
TO THE CENTRAL HIGH PLAINS IN ADVANCE.   THE SPRAWLING SURFACE HIGH
OVER THE MIDWEST WILL ONLY AUGMENT THE LOWER TROPOSPHERIC UPSLOPE
FLOW, AND I EXPECT LOW CLOUDS TO RAPIDLY INVADE THE HIGH PLAINS BY
MONDAY NIGHT.

INCREASING UPPER DIVERGENCE AHD OF THE SYSTEM WILL ALLOW SFC PRESSURE
FALLS AND SUBSEQUENT STRONGER UPSLOPE FLOW. A FAIRLY WIDESPREAD AREA
OF SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO DEVELOP LATE MONDAY
NIGHT OVER NEW MEXICO AND EVOLVE NORTHEASTWARD TOWARDS SOUTHWEST
KANSAS BY MIDDAY TUESDAY.  I HAVE INCREASED POPS IN THE WESTERN HALF
OF THE FCST AREA TO HIGH CHANCE 40-50 POPS AND LIKELY POPS NEAR THE
COLORADO BORDER.  TEMPERATURES TUESDAY WILL STRUGGLE TO RISE ONLY A
FEW DEGREES DURING THE DAY IN THE WEST WITH STRONG UPSLOPE LOW LEVEL
WINDS AND LOW CLOUDS/PRECIP.

IN THE NEAR TERM...FOR TONIGHT...SBCAPE VALUES HAVE INCREASED TO
AROUND 1500 J/KG IN THE SOUTH CENTRAL SECTIONS OF THE CWA AT NOSE
OF MID 50S DEWPOINTS, COMBINED WITH TEMPS IN THE 80-82F RANGE AND
COOL MID LEVEL TEMPS.  WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP ALONG AXIS OF STRONGEST BOUNDARY LAYER CONVERGENCE IN THE
SOUTHWEST SECTIONS OF THE CWA.  THIS AREA IS ALSO IN AN ASCENT
REGION OF A SUBTLE S/WV TROUGH AS NOTED ON WV LOOP.  WILL HANDLE
THIS WITH 30 POPS, AND A FEW HAIL REPORTS MAY BE RECEIVED, SOME
PERHAPS MARGINALLY SEVERE THROUGH THE MID EVENING HOURS.

DAYS 3-7...

OVERALL, WILL NOT CHANGE MUCH TO THE EXISTING EXTENDED GRIDS.
HOWEVER, LOOKING AT THE GFS AND THE ECMWF, THERE WILL STILL BE A
SLOW MOVING UPPER SYSTEM COMING SSW TO NNE THROUGH DDCS CWA FROM
TUESDAY NIGHT INTO EARLY THURSDAY.  CLOUDS AHEAD OF THE SYSTEM WILL
THWART MAX TEMPS AND KEEP OVERNIGHT LOWS FROM FALLING TOO MUCH TUE
AND WED NIGHTS.  DID BUMP POPS UP A SMIDGE TUESDAY NIGHT, TO BLEND
BETTER WITH TUESDAY AFTERNOON.  WILL GO WITH 60 POPS SW, 50 POPS
WCENTRAL, 30 POPS ECENTRAL AND 20 POPS IN EAST.

THE 03/00Z GFS KEEPS LIGHT PRECIP OVER MY EASTERN CWA ON FRIDAY, BUT
THINK THE UPPER SYSTEM WILL BE OUT OF THE PLAINS BY THEN AND HAVE
DROPPED POPS.  TEMPERATURES WILL REBOUND BRIEFLY FRIDAY, BUT BE BACK
TO SEASONAL NORMS BY SATURDAY AS NW FLOW ALOFT RETURNS.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 49 67 49 65 / 30 00 00 30
GCK 47 67 48 62 / 30 00 00 40
EHA 49 63 52 59 / 30 20 20 60
LBL 50 64 51 61 / 30 20 20 50
HYS 46 68 45 68 / 20 00 00 20
P28 52 67 49 70 / 20 10 00 20
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

UMSCHEID/BURKE
Hazardous weather outlook, Oct 3, 5:00 AM CDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT SUN OCT 3 2004

KSZ030-031-043>046-061>066-074>081-084>090-041000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT SUN OCT 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO EARLY
EVENING IN FAR SOUTHWEST KANSAS GENERALLY SOUTH OF A SYRACUSE TO
LAKIN AND MEADE LINE. THEY MAY BE CAPABLE OF SOME SMALL HAIL AND
STRONG WIND GUSTS, BUT THEY SHOULD REMAIN BELOW SEVERE LIMITS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD NOT BE REQUIRED TODAY OR TONIGHT.

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 7:10 PM CDTSevere Thunderstorm WarningDDCPawnee50 min
Oct 3, 7:59 PM CDTSevere Thunderstorm WarningDDCPawnee46 min
Oct 3, 8:44 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee61 min
Oct 3, 8:47 PM CDTSevere Thunderstorm WarningDDCStafford58 min
Oct 3, 9:40 PM CDTSevere Thunderstorm WarningDDCEdwards65 min
Oct 3, 10:05 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford55 min
Oct 3, 10:46 PM CDTSevere Thunderstorm WarningDDCFord59 min
Oct 3, 11:47 PM CDTSevere Thunderstorm WarningDDCFord58 min
Oct 4, 1:16 AM CDTSevere Thunderstorm WarningDDCClark59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.